Ask a doctor

Bad Dysport Reaction: Very Painful to Swallow, Impaired Speech, Head Pain. How Long Does Last? No Help from Doc.

had small injection Dysport corners mouth. loved it initially. 2 weeks later: hard to swallow, swollen, sore, unable to form words, spit, eat, sore throat, feel fluy. went to doc, she dismisses, says shes never heard of anything like this. dysport website says: could be botulism reaction. how long does this last? do i need medical help? why dos dismissve? i have been affected to the point of not working b/cause i cant form words well, sore swallow, neck veins pop out when i use mouth muscles

Doctor Answers (7)

Issues with Dysport by mouth

+2

Well, the issue is that your muscles aren't functioning properly. The purpose of Botox or Dysport is to stop muscle contraction and movement. Injecting either of these either into the wrong muscle or the wrong amount near the mouth can absolutely do what you've experienced. Because it's near the mouth area and a smaller dose should have been used, yes, it should go away faster and resolve quicker, but really it can take up to 3-4 months to fully go away. I'm sorry this happened to you but what you've described are absolutely side effects of injecting neurotoxins around the mouth area.


Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Post Dysport - Bad Side Effects

+1

Thank you for your question. Sometimes people can have flu-like symptoms with Botox or Dysport. I would report it to your injector so they can assist you and follow up on you. Injecting Botox/Dysport around the mouth relaxes the muscle, and so when speaking may not be able to pronounce certain letters/words. A very small amount gets injected into this area, so its very unlikely you can be experiencing botulism symptoms. I would also seek an evaluation with your primary care physician to be sure you are not experiencing stroke like symptoms. Be certain to be under the supervision of a board certified dermatologist or plastic surgeon with expertise in injectables for the safest and most effective treatments. I hope this helps.

Sonia Badreshia-Bansal, MD
Bay Area Dermatologist
4.0 out of 5 stars 10 reviews

Bad reaction following Dysport treatment

+1

Even when Dysport injections are performed properly, there is a chance that side effects may take place.  Two weeks following the injections is not an abnormal time for any side effects to occur.  Side effects from Dysport injections can include the following:

1) Bruising
2) Headaches
3) Eyelid ptosis
4) An expressionless appearance - (if too much is injected, or the injections are not performed properly)
5) Minor swelling

Duration and onset of side effects can vary from patient to patient, but generally will subside over a few weeks to months.  It is likely that your flu-like symptoms are coincidental with the treatment. I would recommend seeking a second opinion, and getting treatment immediately for the symptoms you are experiencing. I hope this helps, and best of luck!

Jonathan Kulbersh, MD
Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

You might also like...

Reaction to Dysport

+1
Dysport has been reported to cause loss of strength or general muscle weakness, blurred vision, or drooping eyelids within hours to weeks of the treatment. It sounds like you are having serious side effects as a result of your Dysport injection. If the doctor who performed the treatment is not being helpful, I would suggest seeing an ear, nose, and throat doctor who can help you determine whether the issues you are having are a result of a reaction to Dysport or if you are having unrelated ENT problems. Best of luck. 

Daniel Shapiro, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 94 reviews

Systemic reaction

+1

Even though the botulinum toxin is supposed to be a local affect, there are a subset of patients that might have the systemic reaction.  This would be seen with any of the toxins available.  In addition have you ever been diagnosed with any muscular anomalies?  There are specific muscular diseases that the toxins are a contraindicated for use in patients.

Robert Kratschmer, MD
Houston Plastic Surgeon
4.5 out of 5 stars 10 reviews

Bad Dysport reaction

+1

Julie, The likelihood of this being due to your disport is extremely small but I never say never as there are things that can happen that we have never seen and do not know about. I have never seen such a thing happen and with the proper injection of the correct amount of this I would not expect a systemic toxic reaction. I can think of really odd possibilities like something being wrong in your vial but if that is the case there will be others that might be affected. I would see an ENT doctor to have this properly evaluated. If they do not find a cause I would call Medicis and ask whether there have been any similar reports from bottles produced at same time. My guess is that third is not Dysport related. 

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

This is not a local effect.

+1

What you are describing is clinical botulism from the systemic side effects of the Dysport service.  I strongly advise you to see a neurologist or otolaryngologist to be assessed.  The problem is generally much worse at night.  Generally it is beneficial to sleep up right or with the head of the bed propped up.  If you search the internet, you might find information on this.  However, do not rely on this information.  Please see a physician who is familiar with botulism and respiratory issues.  This can go on for months.  If you necessary, take yourself to an emergency room if your feel your condition is getting worse.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 16 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.